Stimulants and insomnia?

iVillage Member
Registered: 05-19-2005
Stimulants and insomnia?
6
Thu, 12-03-2009 - 1:33pm
Gray has been on 10mg of Dexedrine for a week and a half now. He is eating well, and seems to be doing better in school...although I still think he needs to be uped in the dosage....but he seems to be having a hard time falling asleep. I usually give him the two capsules of beads in pudding at 9am. The doctor said it can't be the meds because it should be out of his system by bedtime...but we've never had this trouble with him before. Coincidence? That would be weird. Anyone dealt with this? Thanks!
Photobucket
iVillage Member
Registered: 06-10-2007
Thu, 12-03-2009 - 3:15pm

It's a common side effect. Try Melatonin? Just a tiny bit, 1/2 of a 300 mcg pill( 1/3 of 1 mg) works for DD quite well.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 02-14-2007
Thu, 12-03-2009 - 6:02pm

Also - try giving the pill earlier - sleep is always an issue - many times it works itself out - I experienced both - it just depends on how the kid handles each drug.


They all metabolize different

Denise

Denise

iVillage Member
Registered: 12-01-2009
Sun, 12-06-2009 - 1:30am

We had the same problem with Adderall XR. She took it before 9, but was awake until 11:30 every night. The doctor prescribed Clonidine for bedtime. It is also an ADHD drug, non-stimulant, helps her to sleep. However, our better resolution was to change to med that was not XR. The Adderall was making her "flat". We are now on a 4 hour ritalin generic. Her affect is normal, and usually, she is able to fall asleep normally.

With extended release, the drug starts to leave the system at 7 hours, so its peak is 7 hours after you take it (http://www.rxlist.com/adderall-xr-capsules-drug.htm). If you look at the chart on the website, they have meds in their system for over 24 hours. Now, why a doc would think they shouldn't have problems sleeping when the kids have as much of the meds in their system at 16 hours as they do at 4 hours is beyond me.

Anyhow, your mommy gut is giving you good information. Keep asking questions until you are satisfied with the answers.

iVillage Member
Registered: 06-10-2007
Sun, 12-06-2009 - 10:42am

Clonidine( Catapres)

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 12-01-2009
Sun, 12-06-2009 - 1:08pm
Thanks for the clarification. It was described to me by the psychiatrist as an ADHD med. Melatonin scares me because I get severe migraines when I take it. I know it isn't supposed to happen, but it does. So, I worry about giving that to my daughter.
iVillage Member
Registered: 08-10-2006
Wed, 12-09-2009 - 10:49am

Hi!


I agree with the other posters, give Melatonin a try, smallest dose and see how it goes.

< < Photobucket

Christine